Colorado, 2013Debris Flow and Heavy Rain in Colorado, September 4, 2013
September 4, 2013 · NWS GJT · 2 events in 1 county or zone
High pressure over eastern Colorado and a stationary upper trough over the Pacific allowed monsoonal moisture to continue streaming into the area. Slow moving thunderstorms produced heavy rain which caused minor flooding and debris flows in Ouray County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over eastern Colorado and a stationary upper trough over the Pacific allowed monsoonal moisture to continue streaming into the area. Slow moving thunderstorms produced heavy rain which caused minor flooding and debris flows in Ouray County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 1:36 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 4, 1:36 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT WED SEP 4 2013
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM MDT WED SEP 4 2013
STRONG HIGH PRESSURE OVER THE CENTRAL ROCKIES AND MIDWEST WITH
STRONG LOW PRESSURE OFF THE WEST COAST WILL CONTINUE RATHER
STAGNANT CONDITION THE NEXT DAY AND A HALF. MOISTURE WILL CONTINUE
TO RECYCLE WITHIN THE HIGH BUT THERE ARE NO DYNAMIC FEATURES TO
FOCUS CONVECTIVE DEVELOPMENT. WINDS ALOFT WILL REMAIN LIGHT SO NO
VERTICAL SHEAR WILL BE PRESENT. THIS LEADS A CONTINUATION OF
DIURNAL TERRAIN LOCKED SHOWERS AND THUNDERSTORMS. OUTFLOWS FROM
THESE WILL HELP SOME STORMS TO DRIFT OFF THE RIDGES AND OVER THE
VALLEYS. MAX AND MIN TEMPS WILL REMAIN 5-10 DEGREES ABOVE NORMAL.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM MDT WED SEP 4 2013
UPPER LOW OVER THE PACIFIC NORTHWEST FRIDAY SLOWLY TRACKS TO THE
EAST THIS PERIOD...CROSSING THE NORTHERN ROCKIES SUNDAY AND THEN
LIFTING ACROSS THE UPPER GREAT LAKES AS AN OPEN TROUGH ABOUT
TUESDAY. CONCURRENTLY...THE UPPER HIGH GETS PUSHED EAST AND FLATTENS
BEFORE REBOUNDING OVER THE ROCKIES WEDNESDAY BEHIND THE LOW/TROUGH.
SOME DIFFERENCES IN THE EASTWARD SPEED OF THE LOW BECOME MORE
NOTICEABLE EARLY NEXT WEEK...BUT OVERALL MODELS APPEAR IN REASONABLE
AGREEMENT.
THE FORECAST CHALLENGE WILL BE THE EXTENT OF ANY IMPACT FROM THE LOW
PASSING TO OUR NORTH. MODELS CONTINUE TO SUGGEST A WEAK COOL FRONT
REACHING NE UT/NW CO SUNDAY NIGHT OR MONDAY...BUT ITS SOUTHWARD
PROGRESS REMAINS DEBATABLE. 12Z MEX GUIDANCE SHOWS ABOUT 5 DEGREES
OF COOLING BETWEEN SUNDAY AND TUESDAY INDICATING A RETURN TO MORE
NORMAL TEMPS MONDAY-WEDNESDAY. AS THE LOW PASSES TO OUR NORTH
SUNDAY-MONDAY...IT MAY ALSO DRAW UP SOME MOISTURE AHEAD AND SOUTH OF
THE FRONTAL BOUNDARY FOR PERHAPS AN UPTICK IN PRECIPITATION CHANCES
EARLY NEXT WEEK. UNTIL THE DETAILS GET SORTED OUT...WILL FOLLOW THE
CONSENSUS FORECAST WHICH BASICALLY CONTINUES THE DIURNAL PATTERN OF
MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY WITH A
GRADUAL COOLING TO MORE NORMAL LEVELS EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 235 PM MDT WED SEP 4 2013
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES TONIGHT THROUGH THU
EVENING. SHOWERS AND THUNDERSTORMS WILL BE PREDOMINANTLY OVER THE
HIGHER ELEVATIONS...SO THERE SHOULD BE LOCALIZED MOUNTAINTOP
OBSCURATIONS UNTIL ABOUT 03Z. OUTFLOWS FROM THE OROGRAPHIC
THUNDERSTORMS MAY HELP A FEW STORMS TO MIGRATE OVER THE VALLEYS
AND AFFECT AREA AIRPORTS. AS A RESULT...TAF SITES...KASE...KEGE...AND
KRIL HAVE ABOUT A 15% CHANCE OF MVFR VSBYS IN MODERATE SHOWERS
UNTIL 03Z. SIMILAR ACTIVITY WILL DEVELOP AFTER 18Z THU.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC
LONG TERM...JAD
AVIATION...CC
Hazardous weather outlook, Sep 4, 4:45 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 4 2013
COZ001>014-017>023-UTZ022>025-027>029-051145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT WED SEP 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING...PRIMARILY OVER THE HIGHER TERRAIN. BRIEF
HEAVY RAIN WILL BE POSSIBLE WHICH MAY RESULT IN LOCALIZED RUNOFF
PROBLEMS...ESPECIALLY IN STEEP TERRAIN AND OVER BURN SCARS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD FAVORING HIGHER TERRAIN. A PERSISTENT
INFLUX OF MONSOON MOISTURE POSES THE THREAT OF LOCALIZED RUNOFF
PROBLEMS EACH DAY INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Rain, Ouray
- When
- September 4, 4:45 PM MST to 6:45 PM MST
- Where
- Ouray County, 0.11 mi S of Ouray
- Reported by
- Trained Spotter
- Coordinates
- 38.018, -107.670
A storm spotter in the town of Ouray received 0.7 inches of rain within one hour. The heavy rainfall caused minor street flooding.
Debris Flow, Ouray
- When
- September 4, 4:45 PM MST to 6:45 PM MST
- Where
- Ouray County, 0.69 mi SSW of Ouray to 0.72 mi NW of Ouray
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.011, -107.676
Heavy rainfall caused mud and debris flows in Senator Gulch past Angle Creek.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Dakota, September 4, 2013$2.1 million · 2 in hail · 3 events
- Hail in Nebraska, September 4, 20131 in hail · 3 events
- Hail and Damaging Wind in Wyoming, September 4, 201352 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4 to 5, 20132 events
- Waterspout in Gulf of Mexico, September 4, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 4, 20131 event
- Wildfire in Hawaii, September 4, 20131 event
- Damaging Wind in Texas, September 4, 201350 kt wind · 1 event
- Flash Flood in Nevada, September 4, 2013$10,000 · 1 event
- Flash Flood in Nevada, September 4, 20131 event
- Flash Flood in Nevada, September 4, 20131 event
- Damaging Wind in Washington, September 4, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517453, 517455.